Alert archive / Mississippi / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 114, NWS Jackson, MS

May 1, 2004Smith County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at May 1, 2004, 4:13 PM CDT for Smith County, Mississippi. It was in force for 57 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 1, 2004, 4:13 PM CDT (21:13 UTC)
Expired
May 1, 2004, 5:10 PM CDT
In force
57 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Smith County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 71 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 1, 5:00 PM CDTHAIL 1Taylorsville, MS
May 1, 5:08 PM CDTTSTM WND DMGTaylorsville, MSTREES DOWN OVER MOST OF COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 47 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 4:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 9.2 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2004-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2004-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1278 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

713 
WUUS54 KJAN 012113
SVRJAN
MSC129-012210-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
412 PM CDT SAT MAY 1 2004

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SMITH COUNTY IN CENTRAL MISSISSIPPI

* UNTIL 510 PM CDT

* AT 412 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 15 MILES SOUTHWEST OF TAYLORSVILLE...OR ABOUT 2
  MILES NORTHWEST OF COLLINS...MOVING NORTHEAST AT 30 MPH. THIS 
  STORM HAS A STRONG CIRCULATION. THEREFORE...THIS WARNING MAY BE    
  UPGRADED TO A TORNADO WARNING IN THE NEAR FUTURE IF THE            
  CIRCULATION PERISISTS.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR TAYLORSVILLE AT 435 PM CDT

WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM.

HAIL TO THE SIZE OF NICKELS IS LIKELY WITH THIS STORM.

LAT...LON 3189 8948 3189 8939 3185 8933 3181 8933
          3181 8943 3179 8958

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 3:45 PM CDT, 28 minutes earlier.

Area forecast discussion, May 1, 3:45 PM CDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
345 PM CDT SAT MAY 1 2004

.SHORT TERM...AFTER A VERY IMPRESSIVE LOOKING CONVECTIVE SYSTEM
DEVELOPED OVER SE TX/SW LA THIS MORNING...THE CONVECTIVE TREND
TURNED SHARPLY DOWNWARD ACCORDING TO ALL DATA SOURCES. HOWEVER...
STRONG DESTABLIZATION HAS OCCURRED IN RECENT HOURS OVER SE LA...
WHERE GULF INFLOW FINALLY INCREASED ENOUGH TO ERADICATE THE DRY LOW
LEVEL AIR EVIDENT IN THE 12Z UPPER AIR ANALYSIS. SO SECONDARY MCS
WITH ISOLATED SEVERE STORMS HAS DEVELOPED ALONG AND S OF INTERSTATE
20...AND EXPECT STEADY EWD PROGRESSION THRU SE MS BY EARLY EVNG.
THE UKMET AND 18Z ETA INDICATE THAT SECONDARY SHORTWAVE ENERGY WILL
BUCKLE THE COLD FRONT AS IT MOVES SLOWLY E ACROSS THE FORECAST AREA
TONIGHT. THE UKMET IS MOST AGGRESSIVE WITH THIS...AND ACTUALLY SHOWS
QUITE IMPRESSIVE LOW LEVEL THETAE ADVECTION INTO SRN/SE MS AFTER
MIDNIGHT. FOR NOW...WILL BANK ON THE SECONDARY WAVE SOLUTION AND
EXPECT MORE RAINFALL EVEN AFTER THE LATE AFTN MCS MAKES IT THROUGH.
OTHERWISE...DRIER AND COOLER AIR WILL RETURN DURING THE DAY SUNDAY
AND LAST INTO TUESDAY. THE EXCEPTION TO THIS COULD BE SUNDAY NIGHT
WHEN THE PRIMARY SHORTWAVE TROUGH AXIS PASSES THROUGH WITH MODELS
HINTING AT WEAK WARM ADVECTION AHEAD OF THE TROUGH AXIS. HAVE PLACED
SLIGHT POPS FOR ISOLATED SHOWER ACTIVITY. TEMPS WILL CERTAINLY BE ON
THE COOL SIDE FOR EARLY MAY...ESPECIALLY MONDAY NIGHT WHEN THE SURFACE
HIGH PRESSURE RIDGE WILL BE IN PERFECT POSITION FOR EXCELLENT
RADIATIONAL COOLING.
&&

.LONG TERM...DAYS 3 THROUGH 7 ARE LOOKING VERY QUIET AT THE MOMENT
WITH MOST MODEL GUIDANCE BRINGING A STRONG MID LEVEL RIDGE ACROSS
THE REGION. THERE ARE SOME HINTS THAT WEAK SUBTROPICAL ENERGY COULD
SNEAK IN FROM THE WEST AND PROMOTE AT LEAST SOME DIURNAL CONVECTION...
BUT WILL HOLD OFF ON ANY RAIN CHANCES FOR NOW.
&&

.JAN WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
MS...NONE.
&&

43/EC
Hazardous weather outlook, May 1, 3:04 PM CDT, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
304 PM CDT SAT MAY 01 2004

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
021104-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
304 PM CDT SAT MAY 01 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND SUNDAY...

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON
INTO EARLY THIS EVENING ACROSS PORTIONS OF SOUTHEAST
MISSISSIPPI...GENERALLY EAST OF INTERSTATE 55 AND SOUTH ON
INTERSTATE 20. STRONG THUNDERSTORMS WILL BE POSSIBLE...GENERALLY
ALONG AND EAST A LINE FROM EUPORA TO JACKSON METRO TO BROOKHAVEN.

A COMPLEX WEATHER PATTERN WILL UNFOLD ACROSS THE LOWER
MISSISSIPPI RIVER VALLEY TODAY.  A POTENT UPPER LEVEL DISTURBANCE
WILL BEGIN TO SLOWLY SHIFT EAST OUT OF THE SOUTHERN PLAINS TOWARD
THE LOWER MISSISSIPPI RIVER VALLEY.  THE ASSOCIATED COLD FRONT
WILL ALSO PROGRESS SLOWLY TOWARD THE REGION...ALLOWING SOUTHERLY
FLOW TO RETURN. MEANWHILE...DESPITE MARGINAL HEATING...THE
ATMOSPHERE WILL BECOME SOMEWHAT UNSTABLE...MAINLY ACROSS THE
SOUTHEAST PORTION OF THE FORECAST AREA. A COMPLEX OF STORMS TO
THE WEST...WHICH WAS PUSHING INTO THE GULF OF MEXICO WAS HELPING
TO LIMIT THE INSTABILITY TO MAINLY THE SOUTHEAST
PORTION OF THE FORECAST AREA.

 THE PRIMARY RISK WITH THE ISOLATED SEVERE THUNDERSTORMS WILL BE
HAIL AND WIND DAMAGE.

...FLOODING...
A VERY MOIST ATMOSPHERE IS IN PLACE OVER THE LOWER MISSISSIPPI
RIVER VALLEY.  LOW LEVEL WINDS WILL GRADUALLY RETURN TO THE SOUTH
TODAY AHEAD OF A SLOW MOVING COLD FRONT.  THE SOUTHERLY FLOW WILL
ACT TO REINFORCE THIS MOIST AIRMASS AND ANY SHOWERS AND
THUNDERSTORMS THAT DEVELOP OVER THE REGION TODAY AND TONIGHT WILL
BE CAPABLE OF PRODUCING HEAVY RAINFALL...MAINLY ALONG AND EAST OF
INTERSTATE 55.	PONDING OF AREA ROADWAYS IN THIS AREA  IS LIKELY.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED  THIS AFTERNOON AND EARLY TONIGHT...
OTHERWISE ACTIVATION IS NOT EXPECTED THROUGH 6 PM  FRIDAY MAY 7.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 1:57 PM CDTSevere Thunderstorm WarningJANForrest28 min
May 1, 2:10 PM CDTSevere Thunderstorm WarningJANLamar30 min
May 1, 3:24 PM CDTSevere Thunderstorm WarningJANJefferson Davis46 min
May 1, 3:40 PM CDTSevere Thunderstorm WarningJANCovington45 min
May 1, 3:42 PM CDTTornado WarningJANCovington, Jefferson Davis43 min
May 1, 4:01 PM CDTTornado WarningJANLawrence44 min
May 1, 4:18 PM CDTSevere Thunderstorm WarningJANSimpson57 min
May 1, 4:25 PM CDTTornado WarningJANCovington, Jefferson Davis, Lawrence60 min
May 1, 4:47 PM CDTTornado WarningJANJasper, Smith58 min
May 1, 5:39 PM CDTSevere Thunderstorm WarningJANKemper, Neshoba46 min
May 1, 5:49 PM CDTSevere Thunderstorm WarningJANNoxubee46 min
May 1, 5:51 PM CDTSevere Thunderstorm WarningJANClarke44 min
May 1, 6:10 PM CDTSevere Thunderstorm WarningJANLauderdale45 min
May 1, 6:14 PM CDTSevere Thunderstorm WarningJANLauderdale41 min
May 1, 6:17 PM CDTTornado WarningJANKemper28 min
May 1, 6:38 PM CDTSevere Thunderstorm WarningJANNoxubee22 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.